Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 269, NWS Springfield, MO

September 7, 2012Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 7, 2012, 3:18 PM CDT for Cherokee County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 3:18 PM CDT (20:18 UTC)
Expired
Sep 7, 2012, 4:00 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:39 PM CDTTSTM WND GST 6011 W Columbus, KS
Sep 7, 4:01 PM CDTTSTM WND DMGBaxter Springs, KSPOWER POLES REPORTED DOWN DUE TO FALLEN TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KSGF 072018
SVRSGF
KSC021-072100-
/O.NEW.KSGF.SV.W.0269.120907T2018Z-120907T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 400 PM CDT

* AT 317 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 33 MILES
  SOUTHWEST OF WEST MINERAL...AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BAXTER SPRINGS...CARONA...COLUMBUS...CRESTLINE...FAULKNER...
  GALENA...HALLOWELL...LAWTON...LOWELL...MELROSE...NEUTRAL...
  RIVERTON...ROSELAND...SCAMMON...SHERWIN...SKIDMORE...STIPPVILLE...
  WEIR AND WEST MINERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3733 9506 3734 9476 3734 9462 3701 9462
      3702 9506
TIME...MOT...LOC 2019Z 288DEG 41KT 3705 9543

HAIL...1.00IN
WIND...60 MPH

$$

COLUCCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 10:39 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 10:39 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT FRI SEP 7 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 1030 AM CDT FRI SEP 7 2012/

A COMPLEX FORECAST SCENARIO CONTINUED TO TAKE SHAPE THIS MORNING
AHEAD OF A POSITIVE TILT UPPER TROUGH THAT STRETCHED ACROSS THE
NORTHERN TIER OF THE U.S. A SURFACE LOW WAS LOCATED OVER NORTH
CENTRAL MISSOURI WITH COLD FRONT EXTENDING TO THE SOUTHWEST ACROSS
SOUTHEASTERN KANSAS INTO NORTH CENTRAL OKLAHOMA. THIS FRONT WILL
PUSH STEADILY SOUTH IN THE WAKE OF THE SURFACE LOW TRACING ACROSS
NORTHERN MISSOURI. THE FRONT WILL REACH THE INTERSTATE 44 CORRIDOR
BY MID AFTERNOON. WILL ALSO BE MONITORING A MINOR SHORTWAVE
TRACKING FROM NORTHEASTERN OKLAHOMA AND ACROSS SOUTHERN MISSOURI
THIS AFTERNOON.

EXPECT CONVECTION TO INITIALLY INCREASE TO OUR WEST BEHIND THE
FRONT AS THE SYNOPTIC SCALE SUPPORT SHIFTS SOUTHWARD AND INTERACTS
WITH THE FRONT. WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP WITH TIME BEHIND THE FRONT AS IT PROGRESSES TO THE SOUTH
INTO THE REGION.

SCATTERED THUNDERSTORMS TO NUMEROUS WILL ALSO DEVELOP THIS AFTERNOON
AHEAD OF THE FRONT AND ESPECIALLY IN ADVANCE OF THE MINOR
SHORTWAVE TRACKING TOWARD SOUTH CENTRAL MISSOURI.

AMPLE SURFACE HEATING AHEAD OF THE FRONT WILL RESULT IN MODERATE
INSTABILITY. DEEP LAYER SHEAR WILL INCREASE WITH TIME AS THE UPPER
TROUGH GRADUALLY DIGS TO THE SOUTH. ULTIMATELY THE THE RISK FOR
SEVERE STORMS WILL EXIST AHEAD OF THE FRONT AND PRIMARILY ALONG
AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

THE COVERAGE AND TIMING OF RAIN HAS BEEN ADJUSTED IN THE FORECAST.

FOSTER

&&

.DISCUSSION...

GOOD MORNING TO EVERYONE ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR
FOR THE RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
THE SIZE OF HALF DOLLARS...AND WIND GUSTS UP TO 65 MPH. LETS NOT
FORGET ABOUT CLOUD TO GROUND LIGHTNING...ESPECIALLY WITH ALL THE
FRIDAY NIGHT LIGHTS...AND ANY OTHER OUTDOOR ACTIVITIES THAT WILL BE
TAKING PLACE THIS EVENING.

THESE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS LATE THIS
MORNING...AND MOVE INTO WESTERN MISSOURI BY 2 PM.  THE WINDOW FOR
SEVERE WEATHER APPEARS TO RANGE FROM 2PM TO 7PM.  THE MORE INTENSE
STORMS ARE EXPECTED TO EXIT SOUTH CENTRAL MISSOURI BY 7PM.  PLEASE
NOTE THAT REDEVELOPMENT OF NON-SEVERE SHOWERS AND THUNDERSTORMS IS A
POSSIBILITY AFTER 7PM THIS EVENING BEHIND THE FRONT.

THIS TIMING IS SLIGHTLY FASTER THAN PREVIOUSLY THOUGHT...AS MODELS
HAVE TRENDED TOWARD A FASTER FRONTAL PASSAGE.

REGARDING THIS AFTERNOON'S ENVIRONMENT...POINT FORECAST SOUNDINGS
SUGGEST THAT MIXED LAYER PARCELS WILL HAVE 2000 - 2500 J/KG OF CAPE.
INSTABILITY LEVELS SHOULD BE GREATER OVER THE EASTERN OZARKS. THIS
INSTABILITY IN CONJUNCTION WITH INCREASING DEEP LAYER SHEAR OF
AROUND 30 KNOTS...WILL BE SUFFICIENT FOR A FEW STORMS TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. WE FOLLOWED THE ECMWF OUTPUT FOR MAX
TEMPERATURES TODAY...WITH HIGHS IN THE UPPER 80S AND LOWER 90S.

WE FOLLOWED HPC'S GUIDANCE WITH RAINFALL AMOUNTS...RANGING FROM ONE
HALF OF AN INCH TO AROUND ONE INCH.  THESE AMOUNTS SHOULD BE
WIDESPREAD ACROSS THE REGION.  ALL RAINFALL WILL EXIT THE OZARKS BY
MIDNIGHT TONIGHT.

FANTASTIC WEATHER IS EXPECTED THROUGH THE REST OF THE WEEKEND.
CONDITIONS COULDN'T GET ANY BETTER FOR A LATE SUMMER CAMPING
TRIP...OR MAYBE A ROUND OF GOLF.  OVERNIGHT LOWS SATURDAY AND SUNDAY
WILL FALL INTO THE 50S.  MEANWHILE...AFTERNOON HIGHS ON SATURDAY
WILL ONLY WARM INTO THE 70S...WITH LOWER 80S EXPECTED ON SUNDAY.
HUMIDITY LEVELS WILL BE LOW THROUGH THE WEEKEND...MAKING THE AIR
FEEL GREAT.

THESE FALL LIKE CONDITIONS WILL OCCUR IN RESPONSE TO DEEP NORTHWEST
FLOW EVOLVING ACROSS MUCH OF THE NATIONS MID SECTION.  UPPER LEVEL
RIDGING WILL BECOME MORE ESTABLISHED LATE SUNDAY INTO
MONDAY...FACILITATING A RETURN OF SOUTHERLY BREEZES AT THE SURFACE.

THIS UPPER RIDGING PATTERN IS FAVORABLE FOR A WARMING TREND FROM
SUNDAY THROUGH ALL OF NEXT WEEK.  AS A MATTER OF FACT...IT'S LOOKING
LIKE TEMPERATURES IN THE MIDDLE 90S CAN NOT BE RULED OUT BY NEXT
WEDNESDAY...AS THE ECMWF AND THE GFS SIGNAL THE RETURN OF A
SUMMERTIME HIGH DIRECTED OVER SOUTHERN MISSOURI.

REGARDING PRECIPITATION CHANCES IN THE EXTENDED FORECAST...WE HAVE A
FAIRLY HIGH DEGREE OF CONFIDENCE IN A DRY WEATHER WILL BE THE RULE
FROM SATURDAY THROUGH WEDNESDAY OF NEXT WEEK.

HAVE A GREAT WEEKEND !

CRAMER

&&

.AVIATION...
/ISSUED 645 AM CDT FRI SEP 7 2012/

FOR THE 07/1200Z KSGF/KJLN/KBBG TAFS...THE MAIN CONCERNS WILL BE
WITH A STRONG COLD FRONT PASSING THROUGH THE REGION BETWEEN
07/1800Z AND 08/0000Z. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD ALONG THE FRONT AS INSTABILITY INCREASES THIS AFTERNOON. MUCH
OF THE RAINFALL WILL OCCUR NEAR AND BEHIND THE FRONT. AS
TEMPERATURES COOL...POST FRONTAL CEILINGS WILL LOWER INTO AT
LEAST THE MVFR CATEGORY...POSSIBLY BRIEFLY BECOMING IFR. ALSO
EXPECT BRIEF PERIODS OF IFR VISIBILITY IN HEAVIER SHOWERS. GUSTY
NORTH WINDS WILL OCCUR BEHIND THE FRONT...DIMINISHING LATE IN THE
TAF PERIOD.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 7, 12:57 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT FRI SEP 7 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATER THIS
  AFTERNOON ALONG AND AHEAD OF AN APPROACHING COLD FRONT. SOME OF
  THESE STORMS WILL BECOME STRONG TO SEVERE CAPABLE OF PRODUCING
  LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...DAMAGING WIND GUSTS
  UP TO 65 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR BETWEEN 3 AND 9
  PM ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

  WHILE GENERAL SHOWERS AND THUNDERSTORMS WILL OCCUR BEHIND THE
  COLD FRONT THROUGH MIDNIGHT TONIGHT...THE RISK FOR SEVERE
  STORMS IS EXPECTED TO END BY 9 PM. HOWEVER THE RISK OF FREQUENT
  CLOUD TO GROUND LIGHTNING WILL CONTINUE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
  EVENING ACROSS SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Sep 7, 9:29 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 N TANEYVILLE          36.78N 93.03W
09/06/2012                   TANEY              MO   LAW ENFORCEMENT

            NEW BARN DESTROYED NEAR ESSARY AND MIDDLETON ROADS

&&

GAEDE
Local storm report, Sep 7, 11:52 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     CLIMAX SPRINGS          38.10N 93.05W
09/06/2012                   CAMDEN             MO   PUBLIC

            A FEW LARGE TREES AND NUMEROUS 4 INCH LIMBS DOWN

&&

KARDELL
Local storm report, Sep 7, 2:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             3 SW TECUMSEH           36.56N 92.32W
09/07/2012  E1.00 INCH       OZARK              MO   PUBLIC

&&

HATCH
Local storm report, Sep 7, 3:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     XENIA                   38.00N 94.99W
09/07/2012                   BOURBON            KS   LAW ENFORCEMENT

            NUMEROUS TREES...POWER LINES AND POLES REPORTED DOWN.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:37 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford38 min
Sep 7, 2:58 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford47 min
Sep 7, 3:59 PM CDTSevere Thunderstorm WarningSGFCherokee31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.